Pennsylvania, 2003

Winter Weather in Pennsylvania, February 27 to 28, 2003

February 27 to 28, 2003 · NWS PHI · 4 events in 4 counties and zones

Another low pressure system brought snow into Southeast Pennsylvania. Snow began during the evening of the 27th and ended during the morning of the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Another low pressure system brought snow into Southeast Pennsylvania. Snow began during the evening of the 27th and ended during the morning of the 28th. Accumulations ranged from around half an inch to around three and a half inches with the highest amounts in Delaware County. Specific accumulations included 3.5 inches in Crum Creek (Delaware County), 2.8 inches in Ambler (Montgomery County), 2.3 inches in Valley Forge (Chester County), 2.0 inches in Thorndale (Chester County) and Upper Chichester (Delaware County), 1.8 inches in West Chester (Chester County) and Wynnewood (Montgomery County), 1.7 inches in Center City (Philadelphia County), 1.5 inches in Southampton (Bucks County) and Norristown (Montgomery County), 1.3 inches at the Philadelphia International Airport and 0.5 inches in Palm (Montgomery County) and Fricks (Bucks County). The low pressure system developed in the western Gulf of Mexico during the day on the 26th and moved northeast into Alabama the morning of the 27th and then well east of Cape Hatteras, North Carolina by the morning of the 28th. Its track was too far southeast to bring heavy snow into Pennsylvania. February 2003 was the second snowiest February on record in Philadelphia. The monthly snowfall total of 29.6 inches was second only to February of 1899 when 31.5 inches of snow fell. It was also the second snowiest February on record in Allentown as 28.0 inches of snow fell. This was second to February 1983 when 29.5 inches of snow fell. Along with the excessive snow, came the unseasonably cold weather. The meteorological winter mean temperature in Allentown was 26.3 degrees, the tenth coldest on record. The meteorological mean temperature of 31.3 degrees in Philadelphia did not crack the top ten, nevertheless it was 3.6 degrees colder than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 27, 3:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 27, 3:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EST THU FEB 27 2003

WL ISSUE WS WARNING FOR CNTRL AND MOST OF SRN ZONES AS LOW TO MDT
CONFIDENCE PERVADES THE FCST. WE BELIEVE THAT A SHARP GRADIENT OF
SNOW AMTS WL EXIST IN THE CWA...N AND S...AS MODELS HAVE COME INTO
BETTER AGREEMENT TDA ALTHO THEY STILL DO NOT TRANSLATE INTO HI
CONDIFDENCE. UPPER SUPPORT IS LACKING OVR THE NRN HALF OF ZONES
DESPITE GOOD AGREEMENT IN LWR LEVEL FEATURES...INCLUDING REFORMATION
OF H85 LO FM SWRN PA TO THE MID ATLC CST AND GOOD DEFINITION OF UVV
AREA OVR CNTRL AND SRN ZONES.

THINK THAT FOR THE FAR SERN ZONES RAIN/FRZG RAIN/SLEET WL KEEP
SNOW AMTS LWR THAN JUST TO THE NORTH...SO SUSSEX DE AND CAPE MAY NJ
WERE LEFT OUT OF THE WRNG. SAME MAY BE TRUE OF EXTRM LWR NE MD
COUNTIES...BUT AGAIN A SHARP GRADIENT COULD PLAY HAVOC WITH SNOW
AMTS. CUT SNOW AMTS RATHER SHARPLY N OF I-195 AS SFC LO IS A BIT
FARTHER S THAN 00Z RUN ON BOTH ETA AND GFS. LEFT CHESTER PA IN THE
WRNG TO MESH WITH CTP/S THINKING...NUMBERS ARE RIGHT BUT OUR
CRITERIA ARE A BIT OFF. RE NUMBERS FOR ACC...WENT WITH 4-7 INCHES
CNTRL/SRN ZONES WITH A COMP OF ETA/GFS ACCUM PRECIP...WITH LWR
DEVIATIONS AS EXPLAINED ABV.

SNOW ALREADY HAS BEGUN FAR S AND WL SPREAD NWD THIS EVE...TO CNTRL
ZONES LATER THIS EVE AND FAR N AFT MIDNITE. FARTHEST N SHUD SEE THE
LEAST SNOW...PERHAPS 2-3 INCHES...AND END SOONER. CESSATION IS
PROGGED FOR MIDDAY/ERY AFTN FRI.

ANOTHER FEATURE WITH GOOD MSTR AND SOME OMEGA APPEARS FOR LATER
SAT/SAT EVE...SO LEFT THIS IN THE FCST WITH MIXED PCPN N AND JUST
RAIN S. YET ANOTHER SFC LO APPEARS SUN NITE INTO MON...APPARENTLY
GAINING STRENGTH BY MON MRNG AS IT PASSES EAST OF US SO HOPEFULLY IT
WL NOT BE TOO SIG HERE.

A SMALL CRAFT ADVISORY ALREADY IN EFFECT FOR THE CSTL WATERS AND LWR
DE BAY HAS BEEN XTDD TO UPPER DE BAY AS WELL.

MPO   19  28  19  34 /  80  80  10  30
ABE   23  32  23  39 /  90  80  10  30
RDG   24  33  24  40 /  90  80  10  30
PHL   28  34  28  42 / 100  80  10  30
12N   21  31  22  37 /  80  80  10  30
SMQ   25  33  25  40 /  90  80  10  30
TTN   26  33  27  41 /  90  80  10  30
MIV   29  34  26  43 / 100  80  10  30
ACY   29  34  28  42 / 100  80  10  30
ILG   27  34  27  42 / 100  80  10  30
DOV   28  34  27  43 / 100  80  10  30
GED   30  35  27  44 / 100  80  10  30
ESN   29  35  27  44 / 100  80  10  30

.PHI...
DE...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
     ZONES DEZ001>002.
     WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING
     FOR ZONES DEZ003>004.
MD...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
     ZONES MDZ008...MDZ012...MDZ015...MDZ019>020.
NJ...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
     ZONES NJZ016>022...NJZ025>026...NJZ027.
     WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING
     FOR ZONES NJZ001-007>010-012>015-NJZ023-024.
PA...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
     ZONES PAZ067-PAZ070-071.
     WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING
     FOR ZONES PAZ054>055-060>062-068-069.
MARINE...SCA CSTL WATERS INCLUDING DE BAY...ANZ450>455-430-431.
Hazardous weather outlook, Feb 27, 5:45 AM EST, 13 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-271245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EST THU FEB 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR BERKS
COUNTY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 60,67>71), FOR
CENTRAL AND SOUTHERN NEW JERSEY - EXCEPT CAPE MAY COUNTY (NJ ZONES
9,10,12>22,25>27), NORTHERN AND CENTRAL DELAWARE (DE ZONES 1,2), AND
NORTHEASTERN MARYLAND (MD ZONES 8,12,15,19,20).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IOVINO

In the hours before

Special weather statement, Feb 27, 5:28 PM EST, 1 hour 32 minutes before
DEZ003-004-NJZ012>014-020-022>027-281100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
528 PM EST THU FEB 27 2003

...MINOR TIDAL FLOODING POSSIBLE DURING THE FRIDAY MORNING HIGH TIDE...

LOW PRESSURE OFF THE CAROLINA COAST LATE THIS AFTERNOON IS FORECAST TO
MOVE SLOWLY NORTHEAST AND OUT TO SEA THROUGH FRIDAY. THE EXTENDED
NORTHEASTERLY FLOW NORTH OF THIS SYSTEM MAY CAUSE MINOR TIDAL FLOODING
DURING THE FRIDAY MORNING HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE
COASTS...INCLUDING RARITAN BAY AND THE COASTAL BACK BAYS. PEOPLE ALONG
THE COAST AND THE ADJACENT BACK BAYS SHOULD MONITOR SUBSEQUENT
FORECASTS. BE PREPARED TO MOVE YOUR VEHICLES OFF OF STREETS THAT ARE
MOST PRONE TO TIDAL FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR
UPDATES.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Chester

When
February 27, 7:00 PM EST to February 28, 11:00 AM EST
Where
Chester forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Delaware

When
February 27, 7:00 PM EST to February 28, 11:00 AM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Winter Weather, Philadelphia

When
February 27, 7:00 PM EST to February 28, 11:00 AM EST
Where
Philadelphia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
February 27, 7:00 PM EST to February 28, 11:00 AM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346863, 5346864, 5346865, 5346866.